Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS New Orleans, LA

August 20, 2002Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2002, 3:08 PM CDT for Terrebonne Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 3:08 PM CDT (20:08 UTC)
Expired
Aug 20, 2002, 3:40 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS54 KLIX 202008
SVRNEW
LAC109-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 340 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF 
SETRONG THUNDERSTORMS FROM 30 MILES NORTHWEST OF CHAUVIN TO 15 MILES 
SOUTHEAST OF MONTEGUT...OR FROM 10 MILES EAST OF MORGAN CITY TO 12 
MILES SOUTHWEST OF GALLIANO...MOVING SOUTH AT 20 MPH.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING STRONG GUSTY WINDS TO 
50 MPH...FREQUENT LIGHTNING AND MARBLE SIZE HAIL. STAY INDOORS AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2970 9097 2939 9036 2922 9044 2959 9108

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 20, 1:30 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT TUE AUG 20 2002

ALL 3  IN FAIR AGREEMENT IN SOUTHERN PART OF CONUS. MAIN DIFFERECE
IN MODELS IS IN QPF VALUES.
STRONG VORTICITY AXIS ASSOCIATED WITH TROUGH FROM NORTH GEROGIA TO
SOUTHEAST LOUISIANA FORECST TO SINK SOUTH TO THE COAST TONIGHT UDER
THE 500MB RIDGE AND MOVE WEST TO SOUTHWEST LOUISIANA WEDNESDAY AND
OVER EAST TEXAS THURSDAY.  WEAK VORT AXIS ACROSS SOUTHEAST LA AND
SOUTH MS SHIFTS NORTH THURSDAY...WILL REFLECT THIS WITH LOWER POPS
ACCORDINGLY.  250MB ANALYSIS SHOWS 40 KT JET AT 12Z MOVING SOUTH
WHICH IS CLOSE TO AVN SOLUTION. AVN WEAKENS KET AXIS AND MOVES SAME
TO SOUTHWEST...IT DOES SHOW SUFFICIENT UPPER LEVEL DIFFLUENCE IN THE
AREA TO WARRANT THE DEVELOPMENT OF LATE AFTERNOON AND EVENING
THUNDERSTORMS. THIS COUPLED WITH JAN -10 DEG TEMPERATURE AT 500MB
SHOULD BE SUFFICIENT FOR A FEW THUNDERSTORMS REACHING SEVERE LEVELS
BY LATE THIS AFTERNOON.
  BY FRIDAY MODELS SHOW DRY AIRMASS INTRUDING INTO MID AND UPPER
LEVELS TO REDUCE CONVECTION TO MORE CLIMO AVERAGE FOR THE WEEKEND.
NEST SHORT WAVE PROGGED IN FOR EARLY NEXT WEEK JUST IN TIME FOR
AFTERNOON RUSHOURS.

MCB 72/91/72/91 1513  BTR 73/90/73/90 1513
MSY 76/92/76/92 2524  GPT 72/88/73/88 3524

.NEW...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 10:15 AM CDT, 4 hours 53 minutes before
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-211100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CDT TUE AUG 20 2002

.SYNOPSIS...
A WEAK LOW PRESSURE CENTER ALOFT OVER ALABAMA COMBINED WITH A VERY
MOIST AND UNSTABLE AIRMASS AND DAYTIME HEATING WILL PRODUCE
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND CONTINUE INTO THE EVENING BEFORE DIMINISHING OVER LAND TONIGHT.
THE PRESENCE OF COOLER AIR ALOFT WILL AND A WEAK JET WILL ASSIST IN
THE FURTHER DESTABILIZING OF THE ATMOSPHERE.
A FEW THUNDERSTORMS COULD REACH SEVERE STATUS WITH STRONG GUSTY
WINDS TO 50 MPH...HAIL TO MARBLE SIZE...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS FROM THESE THUNDERSTORMS
COULD REACH 3 TO 5 INCHES WITHIN A 2 HOUR PERIOD RESULTING IN
FLOODING OF LOW LYING AREA...STREETS AND UNDERPASSES.

.MARINE HAZARDS...
CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
WATERSPOUTS...MAINLY OVER COASTAL AREAS TODAY.

.ACTIONS...
NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.